Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 78, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 23, 1997, 5:44 PM MDT for Fremont County, Madison County, Idaho. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1997, 5:44 PM MDT (23:44 UTC)
- Expired
- Aug 23, 1997, 6:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
Counties Fremont County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 135 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:58 PM MDT | Hail 0.75 | St Anthony, ID | |
| Aug 23, 5:59 PM MDT | Hail 0.75 | Teton, ID |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2856 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
298 WUUS1 KPIH 232347 RRA SVRPIH IDC043-065-240030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 544 PM MDT SAT AUG 23 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...S... IN SOUTHEAST IDAHO ...SOUTH CENTRAL FREMONT COUNTY...WESTERN MADISON COUNTY AT 640 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF REXBURG. THE STORM WAS MOVING NORTH AT 20 MPH AND WILL MOVE INTO THE ST. ANTHONY AREA BY 615 PM. DAMAGING WIND TO 60 MPH...DIME TO QUARTER-SIZE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DDB/JEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:12 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 2:12 PM MDT, 3 hours 32 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 210 PM MDT SAT AUG 23 1997 KSFX SHOWS SOME SHOWERS AND THUNDERSTORMS MAINLY CONFINED TO ZONES 19 AND MOVING QUICKLY NE OUT OF THE STATE. THE NGM SEEMS TO HAVE BEST PLACEMENT OF MOISTURE WHILE ETA HAS BETTER PLACEMENT OF SHORTWAVES. MODELS ARE CONSISTENT DIGGING A JET STREAK DOWN THE BACK SIDE OF A TROF LOCATED AT AROUND 130W WHICH WILL FORCE A SHORTWAVE CURRENTLY LOCATED OFF NORTH CA COAST NORTHEAST. THE END RESULT WILL BE FRONTAL PASSAGE ACROSS EASTERN ID DURING THE MORNING HOURS WITH THE NGM ABOUT 4 TO 6 HOURS EARLIER THAN THE ETA. TONIGHT WILL BE A WARM NIGHT AS SOUTHWEST FLOW INCREASES AHEAD OF FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER THROUGH MUCH OF TONIGHT AND INTO THE MORNING HOURS ALONG THE FRONT. TEMPERATURES SUNDAY WILL BE ABOUT 8 DEGREES COOLER DUE TO CLOUDS AND LOWER THICKNESSES ESPECIALLY IN THE AFTERNOON HOURS AS COLD AIR ADVECTION TAKES HOLD. SCATTERED MORNING SHOWERS AND THUNDERSTORMS WILL BECOME ISOLATED BE AFTERNOON. SUNDAY NIGHT WILL BE ABOUT 10 DEGREES COOLER THAN TONIGHT DUE TO LESS WINDS AND CLEARING SKIES. MONDAY EXPECTED TO BE DRY AND ABOUT 5 DEGREES WARMER THAN SUNDAY AS MOSTLY SUNNY SKIES AND SOUTHWEST WINDS RETURN. JEH WSR88D KSFX OPERATIONAL...VCP21. IDA BU 058/082 047/086 050 09331 PIH BU 061/084 049/088 052 09331
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:39 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham | 51 min |
| Aug 23, 4:56 PM MDT | Severe Thunderstorm Warning | PIH | Butte | 64 min |
| Aug 23, 5:06 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson | 54 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.